Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 18, 1997, 1:32 PM EST for McCreary County, Wayne County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1997, 1:32 PM EST (18:32 UTC)
- Expired
- Mar 18, 1997, 5:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties McCreary County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 181834 FFWJKL KYC109-125-147-197-203-231-182230- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 132 PM EST TUE MAR 18 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM EST (430 PM CST) FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...JACKSON IN SOUTH CENTRAL KENTUCKY ...LAUREL ...MCCREARY ...PULASKI ...ROCKCASTLE ...WAYNE SINCE LATE MORNING...BETWEEN THREE QUARTERS /0.75/ AND ONE AND A HALF /1.50/ INCHES OF RAIN FELL NORTHWEST OF A MONTICELLO TO SOMERSET TO MCKEE LINE. ANOTHER BATCH OF HEAVY RAINS WILL RACE EAST ACROSS THE CUMBERLAND VALLEY BETWEEN 2 AND 4 PM EST DEPOSITING AN ADDITIONAL HALF /0.50/ TO 1 INCH OF RAIN. A FEW EMBEDDED THUNDERSTORMS WILL ACCUMULATE LOCAL 2 INCH AMOUNTS. THE GROUND IS ALREADY SUPER SATURATED AND ANY ADDITIONAL HEAVY RAINS WILL QUICKLY RUNOFF AND LEAD TO FLASH FLOODING IN LOW LYING AREAS. CITIES IN THE PATH OF THE HEAVIEST RAINS ARE SOMERSET AND MOUNT VERNON. IF YOU LIVE NEAR LAKE CUMBERLAND...THE CUMBERLAND RIVER OR ITS TRIBUTARIES...MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. HUETTL/GROSS/THELEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:23 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 18, 10:23 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1020 AM EST TUE MAR 18 1997 LATEST AND GREATEST IS THAT THE SURFACE BOUNDARY CONTINUES TO SLOWLY SAG SOUTH. THIS HAS RESULTED IN A GOOD BAROCLINIC CONVERGENCE AREA OVER NRN KY (MESO ANALYSIS-ADAP.) AS THIS SAGS SOUTH THE PRECIP SHIELD SEEMS TO EXPAND. THE LATEST HOURLY PRECIP SHOWS THE HEAVIEST PCPN STILL NARROW...WHILE THE 1/2 INCH AMOUNTS AREA IS EXPANDING. THIS HAS SIGNIFICANT RAMIFICATIONS OVER THE HSA AND FEEL THAT FLASH FLOOD WATCH IS WARRANTED FOR THIS AFTERNOON AND EVENING. THE OTHER CONCERN IS THE UPSTREAM JET CORE. THIS SHOULD BE ENOUGH TO GET THE CONVECTION FIRING SOUTH OF THE STATE. THEN THE SYSTEM WILL RIDE ALONG THE BAROCLINIC BOUNDARY WITH SIGNIFICANT RAINFALL OVER MUCH OF EASTERN KENTUCKY LATER TODAY AND EARLY TONIGHT. OTHER THAN THE FF WATCH...THE GOING FORECAST IS ON TRACK AND NO OTHER CHANGES NEEDED. THANKS FOR THE COORD CALL LMK AND HELP FROM LOCAL STAFF. JKL 57/40/49 ++4 LOZ 59/41/49 ++4 LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Bath, Fleming, Menifee, Montgomery, Rowan | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Estill, Powell | 4 hr |
| Mar 18, 5:41 PM EST | Flash Flood Warning | JKL | McCreary, Wayne, Whitley | 4 hr |
| Mar 18, 5:41 PM EST | Flash Flood Warning | JKL | Powell | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.